Montana, 2015

Flash Flood and Hail in Montana, June 4 to 5, 2015

June 4 to 5, 2015 · NWS TFX · 4 events in 2 counties and zones

Another upper level disturbance moved across the area with low level moisture allowing for enhanced storm development and decent rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Another upper level disturbance moved across the area with low level moisture allowing for enhanced storm development and decent rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 4, 4:45 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 4, 4:45 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 4 2015

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT THROUGH SATURDAY...AN UPPER LEVEL TROUGH SEEN IN WV
IMAGERY OVER CENTRAL ALBERTA IS LIFTING AWAY TO THE NORTH-
NORTHEAST. A SOUTHWESTERLY JET STREAK ATTACHED TO THIS FEATURE IS
CAUSING 0-6 KM SHEAR VALUES TO EXCEED 40 KTS IN FORECAST SOUNDINGS
OVER PORTIONS OF NORTH CENTRAL MONTANA. AFTERNOON TEMPERATURES
HAVE REACHED OR EXCEEDED CONVECTIVE TEMPERATURES...PRODUCING
NUMEROUS SCATTERED SHOWERS AND THUNDERSTORMS. SHORT TERM GUIDANCE
SUGGESTS THIS ACTIVITY WILL BECOME MORE WIDESPREAD THROUGH THE
EVENING, TAPERING AFTER SUNSET WITH COOLER SURFACE TEMPERATURES.
LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN A
FEW OF THESE THUNDERSTORMS. THUNDERSTORM ACTIVITY RESUMES AGAIN
FRIDAY AFTERNOON, BUT MAINLY FOR SOUTHWEST MONTANA UNDER THE
DIFFLUENT FLOW OF THE CUTOFF LOW OVER THE GREAT BASIN. THE DRYING
TREND CONTINUES SATURDAY AS RIDGING DEVELOPS OVER THE PACIFIC
NORTHWEST INTO WESTERN AND NORTH CENTRAL MONTANA. ONLY ISOLATED
SHOWERS ARE EXPECTED OVER THE HIGHER TERRAIN OF SOUTHWEST MONTANA
ON SATURDAY. NUTTER

SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST MODELS CONTINUE TO BUILD
HIGH PRESSURE ALOFT INTO THE FORECAST AREA FROM THE PACIFIC
NORTHWEST SATURDAY NIGHT THROUGH MONDAY, WHILE THE UPPER TROUGH OF
LOW PRESSURE STRETCHES AND WEAKENS OVER THE CENTRAL ROCKIES AND
GREAT BASIN. THIS WILL KEEP MOST OF THE AREA DRY, WITH ONLY A CHANCE
OF SHOWERS AND THUNDERSTORMS OVER FAR SOUTHWEST MONTANA.
TEMPERATURES WILL WARM SIGNIFICANTLY THROUGH THIS PERIOD, AS HIGHS
WILL REACH WELL INTO THE 80S FOR MOST AREAS BY MONDAY. OVERNIGHT
LOWS WILL ALSO BE MILD FOR THIS TIME OF YEAR, RANGING FROM THE MID
40S TO MID 50S. A SHORTWAVE TROUGH WILL THEN SWING SOUTHEAST FROM
THE GULF OF ALASKA ALONG THE MONTANA/CANADA BORDER MONDAY NIGHT
THROUGH TUESDAY, DRAGGING A WEAK CANADIAN COLD FRONT THROUGH THE
STATE. SURFACE WINDS WILL SHIFT MORE NORTHERLY BEHIND THE FRONT, BUT
TEMPERATURES WILL ONLY COOL 5 TO 10 DEGREES THROUGH WEDNESDAY.
HOWEVER, THE PASSAGE OF THE SHORTWAVE/COLD FRONT SYSTEM WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN MONDAY NIGHT INTO
TUESDAY, BUT MAINLY TO THE MOUNTAINS. THE APPROACH OF ANOTHER UPPER
LEVEL TROUGH FROM THE PACIFIC OCEAN WILL PUT THE STATE UNDER THE
INFLUENCE OF A MORE MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT FOR
TUESDAY NIGHT INTO WEDNESDAY. THIS WILL BRING A MORE WIDESPREAD
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA.
COULSTON

&&

.AVIATION...
UPDATED 2345Z.
AN UNSTABLE AIRMASS AND AFTERNOON HEATING ARE
CONTRIBUTING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS. CONVECTIVE ACTIVITY SHOULD END BY 06Z WITH CLEARING
SKIES. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE
VICINITY OF THUNDERSTORMS ALONG WITH GUSTY ERRATIC WINDS.

&&

.HYDROLOGY...
LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WERE OBSERVED IN
PORTIONS OF FERGUS COUNTY WEDNESDAY NIGHT. MCDONALD CREEK ALONG
HIGHWAY 200 AND SPRING CREEK UPSTREAM TO THE SOUTHEAST OF LEWISTOWN
HAVE RISEN TO NEAR BANKFULL STAGE. SCATTERED SHOWERS AND
THUNDERSTORMS REMAIN IN THE FORECAST...PEAKING DURING LATE AFTERNOON
HOURS. WIDESPREAD HEAVY RAINFALL HAS ENDED IN THIS AREA...SO WATER
LEVELS ARE EXPECTED TO STABILIZE OVERNIGHT AND DROP THROUGH FRIDAY
MORNING. PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  72  50  75 /  20  40  20  10
CTB  43  73  45  76 /  20  20  10  10
HLN  53  74  53  77 /  30  50  40  10
BZN  48  72  48  72 /  40  50  50  30
WEY  38  67  39  66 /  30  70  40  40
DLN  47  69  49  70 /  40  50  40  30
HVR  48  75  50  79 /  30  30  20  10
LWT  50  69  51  72 /  30  50  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

SMALL STREAM FLOOD ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 300 PM
MDT FRIDAY

&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Jun 4, 4:27 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT THU JUN 4 2015

MTZ011-013-050015-
HILL MT-CHOUTEAU MT-
527 PM MDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 615 PM
MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF INVERNESS...OR 24 MILES SOUTHEAST OF CHESTER...MOVING
EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LIBERTY...SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4812 11026 4807 11081 4813 11083 4821 11083
      4822 11075 4829 11074 4841 11040
TIME...MOT...LOC 2326Z 252DEG 11KT 4821 11067

PN

The radar

The Great Falls radar (KTFX), 113 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Chouteau

When
June 4, 5:40 PM MST
Where
Chouteau County, 2.12 mi NNW of Verona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.110, -110.230

Hail size reported from observer after storm had passed.

Heavy Rain, Chouteau

When
June 4, 6:45 PM MST
Where
Chouteau County, 3.91 mi SE of Big Sandy Arpt
Reported by
Trained Spotter
Coordinates
48.130, -110.060

Rainfall amount of 1.30 inches in less than one hour.

Heavy Rain, Meagher

When
June 5, 5:42 PM MST
Where
Meagher County, 13.54 mi NNE of White Sulphur Spgs
Reported by
ASOS
Coordinates
46.740, -110.850

ASOS reported 1.80 inches of rain over two hours.

Flash Flood, Meagher

When
June 5, 8:00 PM MST
Where
Meagher County, 4.28 mi E of White Slphr Spgs Arp to 4.56 mi E of White Slphr Spgs Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.500, -110.830

Debris flow over Four Mile Road has blocked the roadway. Location is just north of hte Grasshopper camp ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573483, 573485, 573486, 573482.